Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 7, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Jan 10, 2008, 8:51 PM EST for 4 counties in Tennessee. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 10, 2008, 8:51 PM EST (01:51 UTC)
- Expired
- Jan 10, 2008, 9:15 PM EST
- In force
- 24 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Blount County, TN, Knox County, TN, Loudon County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 58 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 10, 9:00 PM EST | TSTM WND DMG | 4 W Sevierville, TN | FEW TREES DOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 1.9 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 449 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 318 m²/s²
- 0-3 km storm-relative helicity
- 372 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMRX 110151
SVRMRX
TNC009-093-105-155-110215-
/O.NEW.KMRX.SV.W.0007.080111T0151Z-080111T0215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
851 PM EST THU JAN 10 2008
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BLOUNT COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITIES OF...MARYVILLE...ALCOA...
KNOX COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF KNOXVILLE...
LOUDON COUNTY IN EAST TENNESSEE...
SEVIER COUNTY IN EAST TENNESSEE...
THIS INCLUDES THE CITY OF SEVIERVILLE...
* UNTIL 915 PM EST
* AT 846 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 13 MILES WEST OF MARYVILLE TO
MARYVILLE TO 11 MILES SOUTHEAST OF MARYVILLE...OR ALONG A LINE
EXTENDING FROM 7 MILES SOUTHEAST OF LENOIR CITY TO MARYVILLE TO 11
MILES SOUTHEAST OF MARYVILLE...AND MOVING NORTHEAST AT 30 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
PIGEON FORGE...KNOXVILLE AND SEVIERVILLE BY 915 PM EST...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
LAT...LON 3599 8397 3602 8361 3584 8342 3553 8382
3570 8400 3567 8436
TIME...MOT...LOC 0151Z 225DEG 30KT 3576 8416 3578 8391
3567 8379
$$1 follow-up statement
000
WWUS54 KMRX 110201
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
900 PM EST THU JAN 10 2008
TNC009-093-105-155-110215-
/O.CON.KMRX.SV.W.0007.000000T0000Z-080111T0215Z/
LOUDON TN-KNOX TN-BLOUNT TN-SEVIER TN-
900 PM EST THU JAN 10 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM EST
FOR NORTHWESTERN SEVIER...BLOUNT...SOUTHEASTERN KNOX AND EAST CENTRAL
LOUDON COUNTIES...
AT 855 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM FRIENDSVILLE TO WILDWOOD TO
TOWNSEND...OR ALONG A LINE EXTENDING FROM 8 MILES EAST OF LENOIR CITY
TO ALCOA TO 12 MILES EAST OF MARYVILLE...MOVING NORTHEAST AT 30 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
WEARS VALLEY BY 905 PM EST...
SEYMOUR BY 910 PM EST...
KIMBERLIN HEIGHTS...LAKE FOREST...MCMAHAN AND BEARDEN BY 915 PM
EST...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
LAT...LON 3599 8397 3602 8361 3584 8342 3553 8382
3570 8400 3567 8436
TIME...MOT...LOC 0200Z 225DEG 30KT 3581 8409 3583 8384
3572 8372
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 3:06 PM EST, 5 hours 45 minutes earlier.
Area forecast discussion, Jan 10, 3:06 PM EST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
306 PM EST THU JAN 10 2008
.SHORT TERM (TONIGHT AND FRIDAY)...
AT 21Z...WARM FRONT WAS STILL TRYING TO PUSH INTO THE SOUTHERN
SECTIONS OF THE FORECAST AREA. STILL FEEL STRONG LOW LEVEL JET OF
50KTS+ WILL PULL BOUNDARY NORTH. LATEST NAM SHOWS FRONT PULLING
NORTH ACROSS MOST OF TENNESSEE THIS EVENING. A LINE OF STRONG TO
SEVERE STORMS HAVE DEVELOPED ACROSS MIDDLE TENNESSEE AND ALABAMA.
MODELS SHOW STRONG UPPER DYNAMICS MOVING OVER THE REGION LATE TODAY AND
THIS EVENING AS RIGHT ENTRANCE REGION OF A 130KT JET MOVES OVER THE EASTERN
TENNESSEE VALLEY. ALSO...PRE-FRONTAL TROUGH WILL MOVE THROUGH THIS
EVENING AS WELL. STRONG LOW LEVEL SHEAR-HELICITY ANTICIPATED THIS
AFTERNOON AND EVENING...BUT POTENTIAL BOUYANCY MARGINAL WITH CAPES
OF 300-700J/KG ANTICIPATED. GIVEN THE EXPECTED STRONG UPPER DYNAMICS...STILL
EXPECT THE POTENTIAL OF SEVERE THUNDERSTORMS WITH THE MAIN THREAT
BEING CONVECTIVE DOWNDRAFTS TAPPING LOW LEVEL JET TO PRODUCE
DAMAGING WINDS. ALSO...GIVEN WBZ OF AROUND 10KFT...LARGE HAIL WILL
BE POSSIBLE. FINALLY...CAN NOT RULE OUT AN ISOLATED TORNADO GIVEN
THE LOW LEVEL SHEAR...ESPECIALLY OVER THE WESTERN AND SOUTHERN
AREAS.
FAILY DECENT RAINS ARE ANTICIPATED WITH MOST AREAS RECEIVING
BETWEEN ONE-HALF AND ONE INCH...BUT UP TO 2 INCHES ARE POSSIBLE
OVER THE SOUTHERN SECTIONS. BESIDES THE STORMS...TIGHTENING
PRESSURE GRADIENTS WITH 850MB WIND OF 50-60KTS WILL PRODUCE WINDY
CONDITIONS OVERNIGHT.
FOR FRIDAY...FRONT IS EAST OF THE FORECAST AREA WITH PRECIPITATION
ENDING BY MID-MORNING OVER THE NORTHEAST.
.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...GENERALLY TRANQUIL
WEATHER WILL RETURN FOR THE EARLY PART OF THE WEEKEND PER MODEL AND
ENSEMBLE CONSENSUS. A SERIES OF WEAK NORTHERN STREAM SHORT WAVES
WILL BRING A RETURN TO SOMEWHAT UNSETTLED WEATHER FOR MUCH OF THE
BALANCE OF THE LONG TERM PERIOD. MODELS/ENSEMBLES ARE IN RELATIVELY
GOOD AGREEMENT WITH THIS PATTERN UNTIL LATE IN THE PERIOD WHEN GFS
AND ECMWF DEPICTS ANOTHER SYSTEM APPROACHING THE SOUTHERN
APPALACHIAN REGION ON THURSDAY. HOWEVER...CANADIAN ENSEMBLES DO NOT
SUPPORT THIS FEATURE. HAVE INTRODUCED SLIGHT CHANCE POPS ON
THURSDAY...BUT CONFIDENCE NOT HIGH WITH THIS UNCERTAINTY.
OVERALL...DID NOT MAKE ANY SIGNIFICANT CHANGES TO PRECEDING
GRIDS/FORECAST.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 44 52 35 56 35 / 100 0 0 0 20
KNOXVILLE MCGHEE TYSON AIRPORT, TN 46 49 35 55 35 / 100 10 0 0 20
OAK RIDGE, TN 44 51 35 52 34 / 100 10 0 0 20
TRI CITIES AIRPORT, TN 45 54 30 51 30 / 100 20 0 0 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 4 AM EST FRIDAY FOR THE FOLLOWING ZONES:
CHEROKEE...CLAY.
TN...WIND ADVISORY UNTIL 4 AM EST /3 AM CST/ FRIDAY FOR THE FOLLOWING
ZONES: ANDERSON...BLEDSOE...BLOUNT SMOKY MOUNTAINS...
BRADLEY...CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...
EAST POLK...GRAINGER...HAMBLEN...HAMILTON...JEFFERSON...
JOHNSON...KNOX...LOUDON...MARION...MCMINN...MEIGS...
MORGAN...NW BLOUNT...NORTH SEVIER...NORTHWEST COCKE...
NORTHWEST MONROE...RHEA...ROANE...SCOTT TN...SEQUATCHIE...
SEVIER SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST
GREENE...SOUTHEAST MONROE...UNICOI...UNION...WEST POLK.
VA...WIND ADVISORY UNTIL 4 AM EST FRIDAY FOR THE FOLLOWING ZONES:
LEE...RUSSELL...SCOTT...WASHINGTON...WISE.
&&
DH/LCMHazardous weather outlook, Jan 10, 2:00 PM EST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 200 PM EST THU JAN 10 2008 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-110900- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 200 PM EST THU JAN 10 2008 /100 PM CST THU JAN 10 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT ...SEVERE STORMS POSSIBLE LATE THIS AFTERNOON AND EVENING FOR THE PLATEAU AND SOUTHERN HALF OF THE TENNESSEE VALLEY. A STRONG LOW PRESSURE SYSTEM WILL AFFECT THE AREA TODAY AND TONIGHT. STRONG GUSTY WINDS AHEAD OF THE SYSTEM ARE EXPECTED...ESPECIALLY IN THE HIGHER ELEVATIONS. STRONG TO SEVERE THUNDERSTORMS ARE ALSO EXPECTED LATE THIS AFTERNOON AND THIS EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS...AND ISOLATED TORNADOES WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED ON THIS AFTERNOON AND EVENING FOR THE PLATEAU AND SOUTHERN HALF OF THE TENNESSEE VALLEY.
In the hours before
Local storm report, Jan 10, 7:31 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
731 PM EST THU JAN 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM TSTM WND DMG LA FOLLETTE 36.37N 84.13W
01/10/2008 CAMPBELL TN LAW ENFORCEMENT
NUMEROUS TREES DOWN COUNTYWIDE.
&&Local storm report, Jan 10, 8:26 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
826 PM EST THU JAN 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM TSTM WND DMG ATHENS 35.45N 84.60W
01/10/2008 MCMINN TN LAW ENFORCEMENT
SEVERAL TREES DOWN.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 7:17 PM EST | Severe Thunderstorm Warning | MRX | Claiborne, Hancock, Union | 28 min |
| Jan 10, 7:47 PM EST | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Monroe, Polk | 43 min |
| Jan 10, 8:24 PM EST | Areal Flood Advisory | MRX | Anderson, Campbell, Claiborne, Cocke, Grainger, Greene and 8 more | 3 hr |
| Jan 10, 8:32 PM EST | Severe Thunderstorm Warning | MRX | McMinn, Monroe, Polk | 43 min |
| Jan 10, 9:11 PM EST | Severe Thunderstorm Warning | MRX | Claiborne, Cocke, Grainger, Greene, Hamblen, Hancock and 3 more | 26 min |
| Jan 10, 10:36 PM EST | Areal Flood Advisory | MRX | Anderson, Blount, Bradley, Campbell, Carter, Claiborne and 23 more | 3 hr |
| Jan 11, 1:18 AM EST | Areal Flood Advisory | MRX | Carter, Johnson, Sullivan | 3 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.